A 1999 poisoning case working its way through the Virginia courts serves as a reminder to be vigilant about the source and content of your horse's grain. Twenty horses there were poisoned by a mistaken delivery of cattle grain laced with the antibiotic lasalodic. All the horses colicked, and five died.
"Lasalodic and monensin are two common cattle-feed additives that are very toxic to horses,"cautions Ray Geor, BVSc, PhD, of Kentucky Equine Research, Inc., in Lexington, Kentucky. "If they are accidentally added to horse feed or if even trace amounts are on the mill when horse feed is processed, the result can be very tragic. Unfortunately, it takes a case like this to remind us that it can happen."
Because the additives are odorless, colorless and tasteless, they are undetectable in feed without laboratory analysis. And because the antibiotics can affect all the horse's body systems, says Geor, signs of toxicity range from mild colic to sudden death, depending on the dose. The only indication that you're dealing with a poisoning situation may be in the number of horses affected. "If more than one horse colics after you receive a new feed shipment," says Geor, "don't give it to any other horses, and call your veterinarian immediately." Have the suspect feed tested. The results will come too late to help the poisoning victims, but the information can help prevent other horses from receiving tainted rations.
Geor recommends that horse owners purchase grain only from reputable dealers whose milling, storage and delivery practices safeguard against feed mix-ups and contamination. "And if you have horses and cattle on the same farm," he says, "be very sure that everyone knows which feed is which and that the horses never have access to even a small amount of the cattle feed."